How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 28577
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

My dog is having liver treatment and on frusedale he is

Customer Question

My dog is having liver treatment and on frusedale he is really swollen when will this go down?
Submitted: 11 months ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 11 months ago.

I'm sorry to hear of this with Patch, Grace. Medical treatment involving diuretics to address the ascites associated with chronic hepatopathies (liver disorders) will be needed long-term. His swollen abdomen will only improve if the diuretic can promote removal of that fluid quicker than he can form it and that will depend upon his liver's ability to produce albumin (the small protein that's needed to keep fluids inside vessels and out of third spaces such as the abdominal cavity). Please note that spironolactone dosed at 0.5-1 mg/kg every 12 hours is suggested as the initial diuretic. If failure to control his ascites is seen, furosemide (Frusedal) dosed at 0.5-2 mg/kg every 12 hours) or a combination of both drugs should be considered.

Centesis/drainage may be performed intermittently as needed for comfort when patients develop tense ascites (very large volumes of abdominal fluid). Caution is advised because abdominocentesis (removal of fluid by tapping his abdomen with a needle) may result in hypovolemia (lack of adequate volume of fluid in his bloodstream) and protein loss.

Please respond with further questions or concerns if you wish.